Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Diagnosed with Borderline personality disorder. Prescribed with avanza and respiridone. Suggest

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1981
Answered : 8257 Questions
my 92 year old mother has been put on avanza and has had really bad anxiety agitation and confusion. Specialist recently diagnosed her with Borderline personality disorder. She is in a nursing home. She recently fell and broke her arm was put on Endone which sent her crazy and things have got worse since then with lots of drugs being trialled. She was recently on Zyprexa 10mg and was totally doped out. Two days ago she was changed to Respiderone instead. So now she's on avanza and respiridone. She also has mild dementia. Tonight she was in a terrible state ripping off her clothes and jumping up and seemed very disorientated. I don't know what to do. She seemed better when she was not on anything.
Posted Fri, 29 Nov 2013 in Mental Health
Answered by Dr. Veera Raghava Rao Buddha. 2 hours later
Brief Answer: A state of delirium and cannot tolerate too many med Detailed Answer: Hi, Thanks for calling Health care magic forum. As she is 92 years old. She had bad anxiety, agitation, and confusion with avanza. She is in nursing home for for fracture of the arm, with so many drugs. At this age, people cant tolerate many medicines. Zyprexa didn't suit her, so now using respidone, and avanza. She became aggressive. As she is in the hospital she can be given injections instead of the tablets. It will prevent the possible gastric irritation.Vascular dementia also may be the cause of this reaction. Diabetes also should be taken care of. Many anti psychotic drugs have extra pyramidal symptoms (sluggish speech, poor motor control) as a side effect, For that you can prefer sustained release injections at monthly or fortnightly intervals along with injection to prevent those extra pyramidal symptoms. Injecting sedatives is the common approach during this time. Personally it is difficult to manage such state though there is no immediate life threatening problem. I hope i have answered your query . You can feel free to ask me if you have any doubts. Wishing her quick recovery.
Above answer was peer-reviewed by
Follow-up: Diagnosed with Borderline personality disorder. Prescribed with avanza and respiridone. Suggest 44 minutes later
my mother is still being administered avanza and is not in a nursing home because she broke her arm she's been in a Nursing Home for aged care for 3 years. Diabetes is being taken care of. I am asking whether she should be taken off the avanza as she has become very anxious agitated and aggressive immediately since taken drugs such as endone avanza. Although she has vascular geriatrician has said it is very early stages. I think maybe the dementia isn't totally to blame. Are there side effects if avanza is stopped immediately? Should avanza be withdrawn slowly. My mother was not on any drugs for depression or anything until she broke her arm and they started her on Endone which sent her crazy and they have since tried all sorts of other drugs which seem to drive her crazy too. One RN has suggested that she should be taken off all these drugs. Do you think it is worth a try?
Answered by Dr. Veera Raghava Rao Buddha. 39 minutes later
Brief Answer: Avanz she is using since long, continue. Detailed Answer: Hi, XXXXX, I can under stand your anxiety towards your mother. The drugs of narcotic origin like anti psychotic drugs should be tapered with the advise of her doctor, For her benefit. Still she is becoming wild immediately after taking the pills . At that time the drugs may be in her stomach not started working. The problem may be the gastric irritation. If burning or stomach pain is not there, (dorment)some people may have such aggressive XXXXXXX You can stop endone first by tapering the dose. Then you can think of the avanza. If necessory you can stop avanza also by tapering the dose to make her drug free. In the meanwhile i prescribe to my patient with such symptoms ranitidine, to counter assumed gastric irritation. after stoping the drugs you can stop the ranitidine also. Give her more fruits and juices. Thank you.
Above answer was peer-reviewed by
Follow-up: Diagnosed with Borderline personality disorder. Prescribed with avanza and respiridone. Suggest 8 hours later
Thanks for your reply. My mother is no longer on Endone, that was ceased about 2 months ago. She has been on a lot of different drugs as a trial to see which ones suit her. When my mother moved to the new nursing home she was on respirdal. This was because she had had delerium when her friend in the room next door to her in the old nursing home died. The staff told me that she had sat with her friend for nearly 18 hours before he died but , just before he died, she was taken from the room totally exhausted and never saw him dead so she then began to think that they had done something to him and that she was next. She was given risperdal and that's when she moved to the nursing home where she is now. Her previous Doctor ceased the respirdal and she settled in well to the new nursing home. She then broke her arm and the hospital Doctors put her on to the Endone and sent her back to the nursing home. She was totally disorientated on the Endone and during this time, there were problems with her General Practitioner's behaviour at the nursing home so it was necessary to change to a new GP. She was taken off the endone as she reacted badly to that and then trialled on a Buprenorphine patch and Temazapam which was also not suitable. Since the first week of August she has been on Avanza (Mirtazapine) then Clonazepam drops were added which,according to the nursing staff, drove her crazy. The Clonazepam drops were ceased and then Zyprexa (olanzapine) was trialled. All the while being on the Avanza (Mirtazapine) continually. A few days ago the Zyprexa 10mg was changed to risperdal (a low dose). So now she's on Avanza (Mirtazapine) and risperdal. Yesterday I took her to the hearing clinic and she was very disorientated and when we got back she was very agitated anxious and was ripping off her clothes. She was lying in bed but then was getting very anxious and jumping up. When it was time for her dinner she went out to the dining room and sat calmly eating her dinner then I said goodbye. I spoke to staff by phone later on in the evening and was told that she was not at all settled was extremely anxious and restless. About 2 months ago the palliative care specialist, after a long talk with me, said that my mother had Borderline Personality Disorder. I would appreciate your opinion. Thanks
Answered by Dr. Veera Raghava Rao Buddha. 7 hours later
Brief Answer: It may be due to organ problem like brain Detailed Answer: Hi, thanks for being here again. I hope i can explain you again, She is on a series of medicines useful for functional problem like psychiatric problems. Of course, There is functional problem by looking at the death of the neighbour at the hospital. She needs to be engaged always by some or other means, like viewing T.V, hearing music etc. As an alternative the organic problems like ischemia of the brain, necrosis, etc may be considered and excluded. If the above fields are negative, Stop all the drugs presently using by tapering the dose. I prescribe to my patient with such symptoms - alprazolam . I also advise her to take fresh juice of palatable vegetables, because in some cases in found positive results when used along with minimal drugs. Wishing her a quick and complete recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor